Alert archive / North Dakota / Winter Storm Warnings in 2024
Winter Storm Warning 2, NWS Bismarck, ND
NWS Bismarck, ND issued this winter storm warning at Mar 6, 2024, 9:57 AM CST for Bottineau County, Renville County, Rolette County, North Dakota. It was in force for 8 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 6, 2024, 9:57 AM CST (15:57 UTC)
- Expired
- Mar 6, 2024, 6:00 PM CST
- In force
- 8 hr
- Issued by
- NWS Bismarck, ND
Counties Bottineau County, ND, Renville County, ND, Rolette County, ND
The radar
The Minot AFB radar (KMBX), 41 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 12:00 PM CST | SNOW 4.3 | Lansford, ND | still snowing. |
| Mar 6, 12:19 PM CST | SNOW 4 | 5 Ene Maxbass, ND | |
| Mar 6, 12:20 PM CST | SNOW 3 | 4 W Newburg, ND | Still Snowing. |
| Mar 6, 12:21 PM CST | SNOW 4 | 5 Nnw Maxbass, ND | Still Snowing. |
| Mar 6, 12:22 PM CST | SNOW 4 | 4 W Newburg, ND | Still Snowing. |
| Mar 6, 3:00 PM CST | SNOW 7 | 13 Nnw Dunseith, ND | |
| Mar 6, 3:58 PM CST | SNOW 6.8 | 5 Nne Eckman, ND | |
| Mar 6, 5:02 PM CST | SNOW 6.3 | Lansford, ND | Updated storm total. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
367 WWUS43 KBIS 061557 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 957 AM CST Wed Mar 6 2024 NDZ003>005-070000- /O.UPG.KBIS.WW.Y.0008.000000T0000Z-240307T0000Z/ /O.NEW.KBIS.WS.W.0002.240306T1557Z-240307T0000Z/ Renville-Bottineau-Rolette- Including the cities of St. John, Bottineau, Dunseith, Rolla, Glenburn, Shell Valley, Mohall, Sherwood, and Rolette 957 AM CST Wed Mar 6 2024 ...WINTER STORM WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Snow expected. Total snow accumulations between 5 to 8 inches. * WHERE...Renville, Bottineau, and Rollette Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the Wednesday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ NDZ012-070000- /O.EXA.KBIS.WW.Y.0008.000000T0000Z-240307T0000Z/ McHenry- Including the cities of Velva, Towner, and Drake 957 AM CST Wed Mar 6 2024 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Snow. Total snow accumulation between 3 and 6 inches, with the greatest accumulations over the northern portions of the counties. * WHERE...McHenry County. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the Wednesday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ NDZ002-010-011-070000- /O.CON.KBIS.WW.Y.0008.000000T0000Z-240307T0000Z/ Burke-Mountrail-Ward- Including the cities of Lignite, Stanley, Minot, Columbus, Bowbells, New Town, Portal, Powers Lake, and Parshall 957 AM CST Wed Mar 6 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Snow. Total snow accumulation between 3 and 6 inches, with the greatest amounts primarily over the northern portion of the counties. * WHERE...Ward, Burke, and Mountrail Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the Wednesday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ Schild
2 follow-up statements
130 WWUS43 KBIS 062044 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 244 PM CST Wed Mar 6 2024 NDZ002-010-011-062145- /O.CAN.KBIS.WW.Y.0008.000000T0000Z-240307T0000Z/ Burke-Mountrail-Ward- Including the cities of Lignite, Stanley, Minot, Columbus, Bowbells, New Town, Portal, Powers Lake, and Parshall 244 PM CST Wed Mar 6 2024 ...WINTER WEATHER ADVISORY IS CANCELLED... Snow will continue to diminish over the area. Therefore, the winter weather advisory has been cancelled. $$ NDZ003>005-070000- /O.CON.KBIS.WS.W.0002.000000T0000Z-240307T0000Z/ Renville-Bottineau-Rolette- Including the cities of St. John, Bottineau, Dunseith, Rolla, Glenburn, Shell Valley, Mohall, Sherwood, and Rolette 244 PM CST Wed Mar 6 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Snow expected. Total snow accumulations between 5 to 8 inches. * WHERE...Renville, Bottineau, and Rollette Counties. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions will impact the Wednesday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1. && $$ NDZ012-070000- /O.CON.KBIS.WW.Y.0008.000000T0000Z-240307T0000Z/ McHenry- Including the cities of Velva, Towner, and Drake 244 PM CST Wed Mar 6 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Snow. Additional snow accumulations up to 2 inches, mainly over the northern portion of McHenry County along and north of Highway 2. * WHERE...McHenry County. * WHEN...Until 6 PM CST this evening. * IMPACTS...Plan on slippery road conditions, mainly over the northern portion of McHenry County. The hazardous conditions will impact the Wednesday evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions can be obtained by calling 5 1 1. && $$ Schild
519 WWUS43 KBIS 062345 WSWBIS URGENT - WINTER WEATHER MESSAGE National Weather Service Bismarck ND 545 PM CST Wed Mar 6 2024 NDZ003>005-070045- /O.EXP.KBIS.WS.W.0002.000000T0000Z-240307T0000Z/ Renville-Bottineau-Rolette- Including the cities of Rolette, Dunseith, St. John, Rolla, Sherwood, Mohall, Bottineau, Shell Valley, and Glenburn 545 PM CST Wed Mar 6 2024 ...WINTER STORM WARNING WILL EXPIRE AT 6 PM CST THIS EVENING... The heavy snow and low visibility has ended. Therefor, the winter storm warning has been allowed to expire. Light snow bands will continue for the next hour or two. $$ NDZ012-070045- /O.EXP.KBIS.WW.Y.0008.000000T0000Z-240307T0000Z/ McHenry- Including the cities of Towner, Drake, and Velva 545 PM CST Wed Mar 6 2024 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... Snow will continue to diminish over the area. Therefore, the winter weather advisory has been allowed to expire. Light snow may continue for the next hour or two. $$ Smith
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this winter storm warning went out at Mar 6, 9:14 AM CST, 43 minutes earlier. Its key messages:
- A winter weather system will bring high chances (70 to 90 percent) for snow across northern and eastern parts of the state through this evening.
- A Winter Weather Advisory is in effect through today for far northern North Dakota. 2 to 5 inches of snow are expected in the advisory area, with 1 to 2 inches expected in the Highway 2 corridor.
- Seasonable temperatures are expected for the rest of the work week, with a warmup favored for this weekend into next week.
Area forecast discussion, Mar 6, 9:14 AM CST, 43 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 914 AM CST Wed Mar 6 2024 .KEY MESSAGES... - A winter weather system will bring high chances (70 to 90 percent) for snow across northern and eastern parts of the state through this evening. - A Winter Weather Advisory is in effect through today for far northern North Dakota. 2 to 5 inches of snow are expected in the advisory area, with 1 to 2 inches expected in the Highway 2 corridor. - Seasonable temperatures are expected for the rest of the work week, with a warmup favored for this weekend into next week. && .UPDATE... Issued at 915 AM CST Wed Mar 6 2024 A surface low is located over Grant and Morton counties continues to spin northward. An upper level trough continues to dig across Western North Dakota with majority of the lift centered over the Turtle Mountains to the north central where snow continues to push northward. Snow persists out west as a deformation band has set up over the northwest resulting in 5 to 6 inches of snow accumulation for the Williston area. This deformation band continues to push north eastward exiting the Williston area moving into the north central. Another wave located along the upper level trough axis continues to move across eastern Montana and is expected to clip the northwest later today. Additional snow accumulations will remain light is moving fairly quick across the Northern Plains. .UPDATE... Issued at 615 AM CST Wed Mar 6 2024 Snow continues to spread across northern and central North Dakota this morning as a surface low moves northeast, with the strongest reflectivities from the Williston area to around Minot. Automated observations have shown the lowest visibilities to be around a mile in the heaviest pockets of snow. Overall things are progressing about as expected, although the eastern extent of snow is taking a bit longer to make it to the surface with slightly higher ceilings and drier air compared to the rest of the area. The inter Weather Advisory continues, with 2 to 5 inches expected in this area along the International Border. No major changes needed with this update. && .DISCUSSION... Issued at 340 AM CST Wed Mar 6 2024 This morning, a surface low was analyzed in west-central South Dakota, while a strong upper shortwave and closed low were crossing through the southern Canadian Prairies. Multiple bands of snow have been ongoing through the night so far -- one moving northeast through central North Dakota, and a second moving through the northwest. Latest high-resolution guidance is advertising these two areas of snow meeting up and expanding across northern North Dakota later this morning as the surface low wraps up and becomes more closely aligned with the upper wave. We went ahead and issued a Winter Weather Advisory for Burke, Renville, Bottineau, and Rolette Counties through 00 UTC this evening, for 2 to 5 inches of new snow accumulations. This is in line with latest high-res guidance painting the highest accumulations along the International Border. We also issued a Special Weather Statement for counties around the advisory (Divide/Williams through Pierce) for 1 to 3 inches of accumulation. The far north central will be in the most favorable area of overlap with the upper shortwave and low-level warm air advection, although the strongest frontogenesis is expected to be across eastern North Dakota. WPC snowband probability page mainly highlights the northeast part of the state, but could see that extend into the Turtle Mountains area, so wouldn't be surprised if we saw some locally higher amounts exceeding 5 inches. As the low wraps up, a band of precipitation is expected to extend south through the James River Valley and eastern North Dakota. The southeast corner of the state does have some p-type questions, with forecast high temperatures around 50 degrees due to a surge of low- level warm air advection. Dickey and Lamoure counties could see a bit of rain this afternoon, depending on timing of precipitation and how warm it actually gets. A modest push of cold air advection is expected along the front, which could lead to a brief period of breezy winds in the southern James River Valley. However, forecast soundings show this would be a short-lived push of wind, and is not expected to be long enough to warrant an advisory. We did also blend down temperatures a bit today since the NBM has been too warm the past few days. Forecast highs range from the mid to upper teens north, to the 30s south, with the exception of the far southeast James River Valley where highs could be in the 40s. As the upper low exits off to our northeast tonight, precipitation chances diminish through the evening. Lows tonight will drop to around zero in the northwest, potentially a few degrees below zero, with single digits lows most other parts of the forecast area. Ensemble guidance is in strong agreement on a upper ridge building up into the Canadian Prairies by the end of the work week, with NBM temperature percentiles showing high confidence in temperature warming to above normal by the end of the weekend. Main thing to keep in mind is any existing snowpack could skew temperatures a bit cooler, but will have to see how much is still in place by this weekend. This ridge will also lead to a mostly dry pattern, with blended guidance keeping chances for precipitation less than 5 percent through Monday. Towards the end of the extended period, there are some hints of temperatures potentially cooling down as ridging moves east and upper flow becomes more zonal. Chances for precipitation in the latest NBM for mid to next week increase some from the very low chances this weekend, and CIPs extended analogs show some signs of a more active pattern as well. && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 615 AM CST Wed Mar 6 2024 Generally MVFR to IFR ceilings to start the period, especially north, as a system continues to bring low ceilings and light snow to much of the forecast area. Chances for snow will end at KXWA by late morning, while snow is likely at KMOT into the afternoon. KJMS could also see a brief period of light snow late this morning into the afternoon. Expect southern terminals to return to VFR by around 00Z, with northern terminals returning to VFR by 06Z. Winds will be from the east around 10 to 15 knots through the morning, before becoming northwesterly by this afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM CST this evening for NDZ002>005. && UPDATE...Johnson DISCUSSION...Jones AVIATION...Jones
Hazardous weather outlook, Mar 6, 8:59 AM CST, 58 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 859 AM CST Wed Mar 6 2024 NDZ017>023-025-031>037-040>048-050-051-071500- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 859 AM CST Wed Mar 6 2024 /759 AM MST Wed Mar 6 2024/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ002>005-071500- Burke-Renville-Bottineau-Rolette- 859 AM CST Wed Mar 6 2024 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect through today. See weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-009>013-071500- Divide-Williams-Mountrail-Ward-McHenry-Pierce- 859 AM CST Wed Mar 6 2024 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Today and Tonight Additional snow accumulations of 1 to 3 inches are possible this morning. Snow will tapper off by south to north by this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Mar 6, 6:25 AM CST, 3 hours 32 minutes before
Special Weather Statement National Weather Service Bismarck ND 625 AM CST Wed Mar 6 2024 NDZ001-009>013-061630- Divide-Williams-Mountrail-Ward-McHenry-Pierce- Including the cities of Crosby, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, and Rugby 625 AM CST Wed Mar 6 2024 ...ACCUMULATING SNOW CONTINUES ALONG THE HIGHWAY 2 CORRIDOR... A low pressure system will continue to bring an area of snow to northern North Dakota through the day today. Most locations along the Highway 2 corridor can expect 1 to 2 inches of accumulation total, with higher accumulations expected to the north along the International Border. Where snow is heaviest, snow-covered roads and poor visibility can be expected. The Wednesday morning commute and potentially the evening commute will be impacted. Be sure to check the latest forecast information and road conditions before heading out. MEJ
Local storm report, Mar 6, 7:53 AM CST, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
753 AM CST Wed Mar 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Snow Williston 48.15N 103.63W
03/06/2024 E3.0 inch Williams ND Broadcast Media
&&Local storm report, Mar 6, 7:54 AM CST, 2 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
754 AM CST Wed Mar 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 AM Snow 1 NNW Williston 48.17N 103.64W
03/06/2024 M5.5 inch Williams ND Emergency Mngr
&&Special weather statement, Mar 6, 8:02 AM CST, 1 hour 55 minutes before
Special Weather Statement National Weather Service Bismarck ND 802 AM CST Wed Mar 6 2024 NDZ001-009>013-061600- Divide-Williams-Mountrail-Ward-McHenry-Pierce- Including the cities of Crosby, Williston, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, and Rugby 802 AM CST Wed Mar 6 2024 ...SNOW CONTINUES OVER NORTHERN NORTH DAKOTA... Snow will continue over northern North Dakota this morning, before gradually tapering off from south to north this afternoon and early evening. Most locations along the Highway 2 corridor can expect an additional 1 to 3 inches, with higher accumulations expected to the north along the International Border including the Highway 5 corridor, where a Winter Weather Advisory is in effect. Where snow is heaviest, snow-covered roads and poor visibility can be expected. Be sure to check the latest forecast information and road conditions before heading out.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 1:00 AM CST | Winter Weather Advisory | BIS | Bottineau, Burke, McHenry, Mountrail, Renville, Rolette | 17 hr |
Nearby
Winter Storm Warnings in North Dakota, 2024Every winter storm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.